Skip to main content
×
×
Home

Logical aspects of rates of convergence in metric spaces

  • Eyvind Martol Briseid (a1)
Abstract

In this paper we develop a method for finding, under general conditions, explicit and highly uniform rates of convergence for the Picard iteration sequences for selfmaps on bounded metric spaces from ineffective proofs of convergence to a unique fixed point. We are able to extract full rates of convergence by extending the use of a logical metatheorem recently proved by Kohlenbach. In recent case studies we were able to find such explicit rates of convergence in two concrete cases. Our novel method now provides an explanation in logical terms for these findings. This amounts, loosely speaking, to general conditions under which we in this specific setting can transform a ∀∃∀-sentence into a ∀∃-sentence via an argument involving product spaces. This reduction in logical complexity allows us to use the existing machinery to extract quantitative bounds of the sort we need.

Copyright
References
Hide All
[1]Arandelović, Ivan D., On a fixed point theorem of Kirk, Journal of Mathematical Analysis and Applications, vol. 301 (2005), pp. 384385.
[2]Arandelović, Ivan D. and Petković, Dojšin S., Note on fixed point theorem of Chen, Fixed Point Theory, vol. 8 (2007), no. 2, pp. 161166.
[3]Arav, Marina, Santos, Francisco Eduardo Castillo, Reich, Simeon, and Zaslavski, Alexander J., A note on asymptotic contractions, Fixed Point Theory and Applications, (2007), 6 pages, Article ID 39465.
[4]Arav, Marina, Reich, Simeon, and Zaslavski, Alexander J., Uniform convergence of iterates for a class of asymptotic contractions, Fixed Point Theory, vol. 8 (2007), no. 1, pp. 39.
[5]Bezem, Marc, Strongly majorizable functionals of finite type: A model for bar recursion containing discontinuous functionals, this Journal, vol. 50 (1985), no. 3, pp. 652660.
[6]Briseid, Eyvind Martol, Proof mining applied to fixed point theorems for mappings of contractive type, Master's thesis, University of Oslo, 2005.
[7]Briseid, Eyvind Martol, A rate of convergence for asymptotic contractions, Journal of Mathematical Analysis and Applications, vol. 330 (2007), pp. 364376.
[8]Briseid, Eyvind Martol, Some results on Kirk's asymptotic contractions, Fixed Point Theory, vol. 8 (2007), no. 1, pp. 1727.
[9]Briseid, Eyvind Martol, Addendum to the paper: Some results on Kirk's asymptotic contractions, Fixed Point Theory, vol. 8 (2007), no. 2, pp. 321322.
[10]Briseid, Eyvind Martol, Fixed points of generalized contractive mappings, Journal of Nonlinear and Convex Analysis, vol. 9 (2008), no. 2, pp. 181204.
[11]Briseid, Eyvind Martol, A new uniformity for asymptotic contractions in the sense of Kirk, International Journal of Mathematics and Statistics (Special Issue on Nonlinear Functional Analysis and Its Applications), vol. 6 (2010), no. S10, pp. 213.
[12]Chen, Yong-Zhuo, Asymptotic fixed points for nonlinear contractions, Fixed Point Theory and Applications, (2005), no. 2, pp. 213217.
[13]Collaço, Paula and Silva, Jaime Carvalho e, A complete comparison of 25 contraction conditions, Nonlinear Analysis, vol. 30 (1997), pp. 471476.
[14]Gerhardy, Philipp, A quantitative version of Kirk's fixed point theorem for asymptotic contractions, Journal of Mathematical Analysis and Applications, vol. 316 (2006), pp. 339345.
[15]Gerhardy, Philipp and Kohlenbach, Ulrich, General logical metatheorems for functional analysis, Transactions of the American Mathematical Society, vol. 360 (2008), pp. 26152660.
[16]Gödel, Kurt, Über eine bisher noch nicht benützte Erweiterung des finites Standpunktes, Dialectica, vol. 12 (1958), pp. 280287.
[17]Howard, William A., Appendix: Hereditarily majorizable functionals of finite type, Metamathematical investigation of intuitionistic arithmetic and analysis (Berlin-New York) (Troelstra, Anne Sjerp, editor), Lecture Notes in Mathematics, vol. 344, Springer-Verlag, 1973, pp. 454461.
[18]Jachymski, Jacek R. and Jóźwik, Izabela, On Kirk's asymptotic contractions, Journal of Mathematical Analysis and Applications, vol. 300 (2004), pp. 147159.
[19]Kincses, János and Totik, Vilmos, Theorems and counterexamples on contractive mappings, Mathematica Balkanica, New Series, vol. 4 (1990), pp. 6990.
[20]Kirk, William Art, Fixed points of asymptotic contractions, Journal of Mathematical Analysis and Applications, vol. 277 (2003), pp. 645650.
[21]Kleene, Stephen Cole, Recursive functionals and quantifiers of finite types, Transactions of the American Mathematical Society, vol. 91 (1959), pp. 152.
[22]Kohlenbach, Ulrich, Effective moduli from ineffective uniqueness proofs. An unwinding of de La Vallée Poussin's proof for Chebychejf approximation, Annals of Pure and Applied Logic, vol. 64 (1993), pp. 2794.
[23]Kohlenbach, Ulrich, Some logical metatheorems with applications in functional analysis, Transactions of the American Mathematical Society, vol. 357 (2005), pp. 89128.
[24]Kohlenbach, Ulrich, A logical uniform boundedness principle for abstract metric and hyperbolic spaces, Electronic Notes in Theoretical Computer Science, vol. 165 (2006), pp. 8193.
[25]Kohlenbach, Ulrich, Applied proof theory: Proof interpretations and their use in mathematics, Springer Monographs in Mathematics, Springer, Berlin and Heidelberg, 2008.
[26]Kohlenbach, Ulrich, Effective uniform bounds from proofs in abstract functional analysis, New computational paradigms: Changing conceptions of what is computable (Cooper, B., Löwe, B., and Sorbi, A., editors), Springer, 2008, pp. 223258.
[27]Kohlenbach, Ulrich and Oliva, Paulo, Proof mining: A systematic way of analyzing proofs in mathematics, Proceedings of the Steklov Institute of Mathematics, vol. 242 (2003), pp. 136164.
[28]Razani, Abdolrahman, Nabizadeh, E., Mohamadi, M. Beyg, and Pour, S. Homaei, Fixed points of nonlinear and asymptotic contractions in the modular space, Abstract and Applied Analysis, vol. 2007 (2007), 10 pages, Article ID 40575.
[29]Rhoades, Billy E., A comparison of various definitions of contractive mappings, Transactions of the American Mathematical Society, vol. 226 (1977), pp. 257290.
[30]Suzuki, Tomonari, Fixed-point theorem for asymptotic contractions of Meir-Keeler type in complete metric spaces, Nonlinear Analysis, vol. 64 (2006), pp. 971978.
[31]Suzuki, Tomonari, A definitive result on asymptotic contractions, Journal of Mathematical Analysis and Applications, vol. 335 (2007), pp. 707715.
[32]Włodarczyk, Kazimierz, Klim, Dorota, and Plebaniak, Robert, Existence and uniqueness of endpoints of closed set-valued asymptotic contractions in metric spaces, Journal of Mathematical Analysis and Applications, vol. 328 (2007), pp. 4657.
[33]Xu, Hong-Kun, Asymptotic and weakly asymptotic contractions, Indian Journal of Pure and Applied Mathematics, vol. 36 (2005), no. 3, pp. 145150.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Keywords

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed